Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Springfield, MO

April 24, 2014Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2014, 6:05 PM CDT for Webster County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2014, 6:05 PM CDT (23:05 UTC)
Expired
Apr 24, 2014, 6:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Webster County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:38 PM CDTHAIL 0.882 N Seymour, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS53 KSGF 242305
SVRSGF
MOC225-242345-
/O.NEW.KSGF.SV.W.0076.140424T2305Z-140424T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT THU APR 24 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 645 PM CDT

* AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORDLAND...
  AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DIGGINS...DUNCAN...FORDLAND AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3721 9301 3732 9269 3726 9268 3709 9269
      3709 9302
TIME...MOT...LOC 2305Z 256DEG 35KT 3714 9293

HAIL...0.88IN
WIND...60MPH

$$

FOSTER
2 follow-up statements
820 
WWUS53 KSGF 242320
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT THU APR 24 2014

MOC225-242345-
/O.CON.KSGF.SV.W.0076.000000T0000Z-140424T2345Z/
WEBSTER MO-
620 PM CDT THU APR 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WEBSTER COUNTY UNTIL 645 PM CDT...

AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIGGINS...AND
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DIGGINS...DUNCAN...FORDLAND AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3709 9300 3716 9296 3723 9296 3732 9269
      3730 9269 3726 9269 3726 9268 3709 9269
TIME...MOT...LOC 2320Z 260DEG 29KT 3716 9282

HAIL...0.88IN
WIND...60MPH

$$

FOSTER
306 
WWUS53 KSGF 242351
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT THU APR 24 2014

MOC225-250001-
/O.EXP.KSGF.SV.W.0076.000000T0000Z-140424T2345Z/
WEBSTER MO-
651 PM CDT THU APR 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3709 9300 3716 9296 3723 9296 3732 9269
      3730 9269 3726 9269 3726 9268 3709 9269
TIME...MOT...LOC 2320Z 260DEG 29KT 3716 9282

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:33 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 24, 3:33 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT Thu Apr 24 2014

.SHORT TERM...(Through early This Evening)
Issued at 250 PM CDT THU APR 24 2014

Previous mesoscale discussion...

Severe Thunderstorm Watch issued for the region this afternoon, in
effect through 10 PM tonight.  Quick moving broken lines of
thunderstorms will continue to move across the area through early
evening, as a cold front and strong upper level shortwave traverse
the region.  18Z special RAOB was somewhat lackluster with mid level
lapse rates, which likely explains why convection has struggled a
bit to really organize.  Nonetheless, given modest instability and
good deep level shear, do think that there is a reasonable potential
for a few marginally severe storms this afternoon across the Watch
area, with large hail to the size of quarters to perhaps half
dollars the primary threat.  The 18Z sounding did show a fair amount
of dry air in the low levels (albeit less than at 12Z), suggesting
at least some potential for strong wind gusts.  Weak low level shear
is resulting in an extremely low tornado threat.

Current indications are that these lines of storms should clear the
region from west to east from late afternoon through early evening,
and will likely be able to end the Watch early from the west a few
counties at a time once this takes place.

.LONG TERM...(Friday through Thursday)
Issued at 333 PM CDT THU APR 24 2014

Friday may end up being the lone quiet day of the remainder of
the forecast. A shortwave ridge will build into the region and
allow for sunny skies and temperatures warming into the 70s.

The first in what will likely be several chances for rainfall will
affect western and northern portions of the outlook area
(generally I-49 west and north of highway 60) late Friday night
and Saturday morning. A strong low level jet will develop over the
Plains and as it veers, thunderstorms will develop on the edge of
an incoming elevated mixed layer. Enough instability will be
present to support a marginal hail risk, generally along and
northwest of a line from Pittsburg, KS to the Lake of the Ozarks
region. This activity should shift north of the area Saturday
afternoon as the elevated mixed layer spreads over the area and
caps us off. This should allow us to warm up nicely with highs in
the 80s in most locations.

The most interesting portion of the forecast remains the Sunday
into Monday time frame. The 12z suite of model output continues to
indicate a strong mid level wave becoming negatively tilted as it
moves out of the central/southern Rockies Saturday, then quickly
transitioning into a closed low over the high Plains on Sunday.
There remains some minor placement differences between models, but
the overall pattern is well agreed upon.

On Sunday, the big question for our neck of the woods is whether
or not the dry line will shift this far to the east. A consensus
of the models would suggest the dry line should end up closer to
the I-35 corridor to our west. With increasingly unidirectional
shear (due the quick transition to a strong, closed low), we will
likely have to wait to inherit a convective complex that evolves
from whatever develops/congeals to our west Sunday afternoon and
evening. All modes of severe weather are still supported, but
with more emphasis on wind/hail at this time. Again, this will be
something to watch with subsequent forecasts.

Heading into Monday, the questions become more complex. How
quickly does the upper low shift to the east? What is the exact
location of the upper low? At this point there are two plausible
solutions. The first, supported by the ECMWF is to have a second
window of opportunity for strong/severe storms Monday as another
speed max rounds the base of the upper low and spreads into the
warm sector. Our area would be on the northern fringe of the
severe risk, with the better potential to our south. Another
equally plausible solution, supported by the GEFS/GEM, is for the
upper low to expand east and our area get dry slotted. Something
to watch, but certainly a low confidence forecast at this
juncture.

The remainder of the week will see the risk for severe exit but an
abnormally cool and unsettled stretch of weather spread over the
Midwest. Highs some 10-20 degrees below average and lows around 10
degrees below average are expected. Periodic chances for showers
are possible each afternoon from Tuesday through Thursday. Again,
much depends on how this upper low behaves. So far, model
consensus agrees on a very slow movement of this low, but trust in
a precise location of this low on any given day is on the low side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1157 AM CDT THU APR 24 2014

Breezy south winds will continue early this afternoon ahead of a
cold front. That front, and an associated line of thunderstorms,
will sweep across the region this afternoon, likely affecting all
three terminal sites. Clearing skies and west to northwest winds
are expected behind the front tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Apr 24, 4:17 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT THU APR 24 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
417 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  BROKEN LINES OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
  THE MISSOURI OZARKS LATE THIS AFTERNOON INTO EARLY THIS EVENING.
  SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS
  LINE. LARGE HAIL TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS TO
  60 MPH WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP WEST OF HIGHWAY 65
  ON FRIDAY...AND ACROSS THE EASTERN OZARKS ON SATURDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND
  SATURDAY MORNING AS A WARM FRONT LIFTS THROUGH THE REGION. SMALL
  HAIL WILL BE POSSIBLE WITH THIS ACTIVITY.

  ORGANIZED THUNDERSTORM CHANCES WILL THEN ARRIVE FOR SUNDAY AND
  MONDAY. THE EXACT EVOLUTION OF THIS SYSTEM REMAINS UNCERTAIN...
  HOWEVER A COUPLE OF ROUNDS OF STRONG TO SEVERE THUNDERSTORMS
  REMAIN POSSIBLE. THE FIRST WILL BE ACROSS EXTREME SOUTHEASTERN
  KANSAS AND MUCH OF THE MISSOURI OZARKS SUNDAY AND SUNDAY NIGHT.
  THE SECOND WILL BE ACROSS EASTERN PORTIONS OF THE MISSOURI
  OZARKS MONDAY. ALL MODES OF SEVERE WEATHER ARE PLAUSIBLE...WITH
  THE PRIMARY RISKS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AREA
  INTERESTS ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS FOR
  THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR THE
  MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Apr 24, 5:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 N REPUBLIC            37.15N 93.48W
04/24/2014  E0.88 INCH       GREENE             MO   TRAINED SPOTTER

&&

WISE
Local storm report, Apr 24, 5:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             3 NE BATTLEFIELD        37.15N 93.33W
04/24/2014  E0.75 INCH       GREENE             MO   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF BATTLEFIELD AND GOLDEN IN
            SOUTHWEST SPRINGFIELD.

&&

WISE
Local storm report, Apr 24, 5:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 ESE SPRINGFIELD       37.18N 93.24W
04/24/2014  M0.88 INCH       GREENE             MO   BROADCAST MEDIA

            DIME TO NICKLE SIZE HAIL MEASURED AT TV STATION IN
            SPRINGFIELD.

0527 PM     HAIL             3 NE SPRINGFIELD        37.23N 93.25W
04/24/2014  E1.00 INCH       GREENE             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL WAS REPORTED TO BE COVERING THE GROUND
            AT THE INTERSECTION OF KEARNEY AND KANSAS EXPY IN
            SPRINGFIELD.

&&

WISE
Local storm report, Apr 24, 5:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 NNE SPRINGFIELD       37.24N 93.27W
04/24/2014  E1.25 INCH       GREENE             MO   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL AT KEARNEY AND NATIONAL.

&&

JSS
Special weather statement, Apr 24, 5:46 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT THU APR 24 2014

MOZ090-091-095-242345-
CHRISTIAN MO-GREENE MO-WEBSTER MO-
546 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE...NORTHEASTERN
CHRISTIAN AND WEBSTER COUNTIES UNTIL 645 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
BASSVILLE TO 4 MILES SOUTHEAST OF STRAFFORD TO 4 MILES NORTHWEST OF
LINDEN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BASSVILLE...DIGGINS...DUNCAN...ELKLAND...
EXTREME SOUTHEASTERN SPRINGFIELD...FAIR GROVE...FORDLAND...LINDEN...
MARSHFIELD...NIANGUA...NORTHVIEW...RADER...ROGERSVILLE...SEYMOUR...
STRAFFORD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 85 AND 108 WILL ALSO BE IMPACTED
BY THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3704 9325 3720 9318 3742 9317 3741 9308
      3747 9307 3749 9300 3748 9272 3748 9269
      3707 9269 3707 9290 3704 9290
TIME...MOT...LOC 2246Z 254DEG 24KT 3739 9305 3723 9306
          3710 9315

FOSTER
Local storm report, Apr 24, 5:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             STRAFFORD               37.27N 93.12W
04/24/2014  E0.88 INCH       GREENE             MO   EMERGENCY MNGR

            NICKEL SIZE HAIL AT STRAFFORD PD

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:34 PM CDTSpecial Weather StatementSGFSt. Clair26 min
Apr 24, 3:41 PM CDTSpecial Weather StatementSGFNewton49 min
Apr 24, 3:50 PM CDTSpecial Weather StatementSGFLaclede, Pulaski40 min
Apr 24, 3:55 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski, Texas50 min
Apr 24, 4:03 PM CDTSpecial Weather StatementSGFLawrence27 min
Apr 24, 4:08 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence52 min
Apr 24, 4:19 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps56 min
Apr 24, 5:00 PM CDTSevere Thunderstorm WarningSGFGreene45 min
Apr 24, 5:46 PM CDTSpecial Weather StatementSGFWebster59 min
Apr 24, 6:27 PM CDTSpecial Weather StatementSGFDouglas48 min
Apr 24, 6:31 PM CDTSpecial Weather StatementSGFWright59 min
Apr 24, 6:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.